Drought, Canyonlands / Natural Bridges
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A number of winter storms impacted extreme eastern Utah resulting in near normal snowpack by the end of December. One month of near normal snowpack by itself will have little effect on moisture deficits that have accumulated over such a protracted period of time.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A number of winter storms impacted extreme eastern Utah resulting in near normal snowpack by the end of December. One month of near normal snowpack by itself will have little effect on moisture deficits that have accumulated over such a protracted period of time. Therefore, severe to extreme drought conditions persisted across extreme eastern Utah. See the January, 2004 Storm Data publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:07 PM MST, 9 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 207 PM MST SUN NOV 30 2003 .DISCUSSION... SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...SHRTWV RIDGE HAS HELPED TO KEEP DEEPER MOISTURE NORTH OVER IDAHO AND WYOMING THIS AFTERNOON...RESULTING IN MUCH LESS SNOWFALL THAN WE WERE EARLIER ANTICIPATING. MOISTURE CURRENTLY STREAMING OVER THE FORECAST AREA IS GENERALLY OF THE MID AND HIGH LEVEL VARIETY WITH ONLY A FEW SNOW SHOWERS EXPECTED TO LINGER OVER THE NORTHERN MOUNTAINS TONIGHT. OTHERWISE...DRY AND NOT QUITE AS COLD CONDITIONS CAN BE EXPECTED TONIGHT WITH CLOUD COVER HELPING TO HOLD MINS UP SLIGHTLY. VALLEY INVERSIONS CONT TO WEAKEN AND THIS TREND WL CONTINUE ON MONDAY WITH SEVERAL OF THE LOWER VALLEYS EXPECTED TO MIX OUT WITH INCREASING MOISTURE AND WINDS BY AFTERNOON. HOWEVER...BUFKIT SOUNDINGS CONTINUE TO SUPPORT INVERSIONS HOLDING OVER A FEW LOCATIONS...SO WL CONT TO CUT GUIDANCE NUMBERS OVER A FEW OF THE COLDER VALLEYS... INCLUDING GRAND JUNCTION. BY MONDAY NIGHT...LOWER LEVEL MOISTURE WORKS BACK INTO THE NORTHERN ZONES AS A SLIGHTLY STRONGER WAVE WORKS SE THROUGH THE REGION. WL CONT WL LOW CHC POPS OVER THE NRN MOUNTAINS MONDAY NIGHT...AS MOISTURE REMAINS SOMEWHAT LIMITED. CURRENT GRIDDED FIELDS FOR MONDAY NIGHT REMAIN REASONABLE ATTM. LONG-TERM DISCUSSION... TUESDAY-TUESDAY NIGHT...MODELS CONTINUE TO SHOW FAST-MOVING SHORTWAVE EXITING EAST OF THE FORECAST AREA TUE WITH DECREASING CLOUDS AND SNOW SHOWERS LINGERING IN THE NRN CO MTNS. TROUGH AXIS OVER WESTERN CO AT 18Z AND CO/KS BORDER BY 00Z. HAVE EXTENDED THE POPS INTO TUE MORNING AS THETA-E CROSS SECTIONS OVER THE NORTH SHOW CONTINUED INSTABILITY/MOISTURE THROUGH 18Z. MOISTURE RAPIDLY DECREASES TUE AFTERNOON AS STABILITY INCREASES. WITH SKIES CLEARING BY THE EVENING...LOWS WILL DROP BELOW PREVIOUS NIGHTS. PRESENT FORECAST HANDLES THIS WELL AND THE ONLY ADJUSTMENTS MADE WERE ALONG THE WEST AND SOUTHWEST EDGES TO MATCH-UP BETTER WITH OUR NEIGHBORS. WEDNESDAY...CONTINUES WITH DRY CONDITIONS AS SHORTWAVE RIDGE MOVES EAST OF THE AREA AHEAD OF A WEAK SHORTWAVE ON TUE. TEMPS SHOULD INCREASE A FEW DEGREES OVER TUES. THURSDAY-SUNDAY...MODEL TREND HAS BEEN FOR WEAKER AND A MORE NORTHERLY TRACK FOR THURSDAYS SHORTWAVE. WILL STAY WITH PARTLY CLOUDY CONDITIONS AND NO PRECIP IN THE FORECAST. FRIDAY LOOKS LIKE ANOTHER DRIER DAY WITH MOSTLY CLEAR SKIES...SO LOWERED FRI MORNING MIN TEMPS. BROADER TROUGH APPROACHES SAT AND SUN SO TRENDED CLOUDS AND POPS UP DURING THAT PERIOD WITH WARMER MIN TEMPS AND COOLER MAX TEMPS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JC/EH/CJC
COZ001>014-017>023-UTZ022>025-027>029-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 543 AM MST SUN NOV 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... LIGHT SNOW IS EXPECTED TODAY OVER THE NORTHERN MOUNTAIN PASSES...CAUSING LOCALLY SLICK ROADWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MC/CJC
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331303, 5331304, 5331305, 5331306, 5331307, 5331308, 5331309.